Methotrexate and sun exposure

Options

Hi all, I am 53 and have recently been diagnosed with rheumatoid arthritis, which was a massive shock and I take 25mg methotrexate weekly. Previously, I like to sunbathe and tan easily, however I am unsure how my skin will now react to the sun now I take methotrexate. My plan is to wear a high factor sun cream and hope this will ensure I don’t have any bad skin reactions. Does anyone have experience on how their skin has changed since taking this medication?

Just another point, I have been taking methotrexate since September and my flares now are minimal and haven’t had any side effects,, fingers crossed this will continue.

Thank you in advance for any guidance.

Comments

  • Ellen
    Ellen Moderator Posts: 1,628
    edited 19. Mar 2024, 06:30
    Options

    Good morning @Wrip welcome to the online community.

    I am very pleased to hear your methotrexate (MTX) has really helped with your flares and you haven't had any side effects that is really good to hear.

    You are wondering about sun exposure being a bit of a sun-lover I see😊

    This is a search I did for you on the subject (ignore the first one it's your post) hopefully there will be some useful advice for you:

    Best wishes and do keep posting

    Ellen.

  • Wrip
    Wrip Member Posts: 2
    Options

    Thanks Ellen, this is very helpful.

  • RedSilverMountains88
    RedSilverMountains88 Member Posts: 1
    edited 3. Apr 2024, 10:01
    Options

    Hello @Wrip,

    A great question and one many ask about. You might find this blog helpful that VA shared last year - https://www.versusarthritis.org/news/2023/june/arthritis-and-sun-exposure-emmas-tips-for-staying-safe-in-the-sun-with-psoriatic-arthritis/

    The blog includes information on sun safety when taking various medications, including methotrexate :)

  • Anna
    Anna Moderator Posts: 971
    edited 3. Apr 2024, 15:24
    Options

    Hello @RedSilverMountains88 and welcome to the online community,

    It's great to see that your first post is one that helps others - I know you'll fit in really well because the community is made up of members who are all keen to share advice and support gained from their experience of living with arthritis.

    Keep posting, and if you have any questions, do ask - I'm sure there'll be someone happy to help.

    Best wishes,

    Anna

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm


  • KPez09
    KPez09 Member Posts: 23
    Options

    I am going to be in a similar situation to you. I love the sunshine, it makes me feel so much better. However with the mtx comes the warning that you are likely to suffer sunburn and/or blisters. I guess it will be a wait and see as everyone responds differently to it

  • stickywicket
    stickywicket Member Posts: 27,713
    Options

    With meth, it's not what we think of as sunburn. Ir's phototoxicity anď, for me, at least, just not worth the risk. I had the blistering rash once with an NSAID (later withdrawn) and spent the night with one arm dangling out of bed into a bowl of cold water.

    I use Factoŕ as-high-as-it-goes sunscreen, sit under a sunshade and keep as much covered as possible.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Welsh1
    Welsh1 Member Posts: 73
    Options

    I was in Cornwall last week weather was crap. The one day sun came out not strongly and there was some wind I just had a little cream on my nose was red I am dark skinned and tolerate sun normally well I take methotrexate and hydroxychloroquine so will be on the high factor